Pennsylvania, 2019

Damaging Winds in Pennsylvania, June 28, 2019

June 28, 2019 · NWS CTP · 2 events in 2 counties and zones

Pulse, airmass thunderstorms developed over south-central Pennsylvania during the afternoon of June 28, 2019. A couple of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pulse, airmass thunderstorms developed over south-central Pennsylvania during the afternoon of June 28, 2019. A couple of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 3:14 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 28, 3:14 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
414 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure will bring increasing warmth and humidity to the
region through tonight. A cold front will settle south through
the forecast area Saturday. Expect a brief period of cooler
temperatures and comfortable humidity for Sunday into Monday
before another fast moving cold front moves our way.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Satellite shows CU starting to bubble up with the first
showers/storms becoming evident on radar. RAP MLCAPE is between
500-1000J and with strong sun and slowly increasing dewpoints,
the instability will continue to edge up during the afternoon.
Latest CAMs show little more than some hit and miss convection
today, more miss than hit actually in the face of very weak
forcing. Just a hazy- hot and humid early summer day for most
locations.

Upper heights will be steady or slowly rising this afternoon.
Expect isolated coverage of showers and storms once again over
mainly the Laurel Highlands and South Central mountains in the
area of highest CAPEs. Deep layer shear is quite weak indicating
pulse storms. While most will likely remain sub severe,
downdraft CAPEs over 1000J over SERN areas could help support a
rogue strong gust.

With the dewpoints rising, max heat index values will reach the
mid 90s over the lower Susquehanna Valley. Elsewhere, Heat
Indices will be in the L80s across the high terrain of northern
and western PA, and in the mid/upper 80s in the valleys of
Central and Southern PA.

Most showers will tend to fade after sunset. My far northern
tier counties could see some late convection, but confidence is
low as are the forecast chances. It will be rather muggy
overnight with lows in the mid to upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
An east-west cold front will be sagging south through the lower
Lakes Saturday. As this settles across the forecast area, expect
it to move into a moderately unstable airmass. Deep layer shear
will be weak and mean layer winds will be westerly, tending to
downslope and dry. The GFS indicates that that mid levels will
actually be warming during the second half of the day which
could tend to be a hindrance to severe storm potential. Still
with CAPEs forecast between 1500-2000J, we could see some
locally strong storms, and SPC has a MARGINAL/SLIGHT for the
entire CWA.

Highs will range from around 80 over the north, to the lower 90s
over the Lower Susq. Right now the Heat Indices are forecast in
the mid 90s, but if the dewpoints end up underestimated, we
will see Heat Advisory criteria for a few hours over the SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Showers and storms should fade over the southern tier of CPA
Saturday night as the frontal boundary pushes south of the
Mason Dixon line by Sunday morning.

Slightly cooler and much drier/less humid air will arrive on
Sunday into Sunday night associated with area of below normal
PW. Heat and humidity quickly return and build through the 4th
of July. Expect above average temperatures next week with
increasingly humid conditions. Forecast max heat index values
should peak in the mid-upper 90s around Independence Day.

Low confidence in the precip pattern which will be dominated by
episodic convection tied to individual shortwaves - which offer
very limited predictability at this range.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Widespread VFR will dominate the weather pattern today. There
is the chance of an isolated storm this afternoon, mainly
over the southern half of the flying area.

Given the high humidity there remains the chance for some
patchy fog tonight into tomorrow. However this will depend on
the amount of residual cloud cover.

There will be a better chance for showers and thunderstorms and
local impacts associated with a cold front Saturday.

.Outlook...

Sun-Mon...No Sig Wx.

Tue-Wed...Scattered PM thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte
Hazardous weather outlook, Jun 28, 3:42 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
442 AM EDT Fri Jun 28 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
442 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, strong to severe thunderstorms with gusty winds and
isolated instances of hail are possible Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 3:00 PM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Fri Jun 28 2019

PAZ066-282030-
Lancaster PA-
400 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
430 PM EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm near
Smithville, moving southeast at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph and half inch hail are
possible.

Locations impacted include...
Willow Street, Quarryville, Wakefield, Holtwood, Smithville,
Kirkwood, Little Britain, Refton, Buck, Peach Bottom and
Rawlinsville.

LAT...LON 3972 7624 3987 7638 3998 7630 3989 7599
      3987 7599 3985 7602 3983 7602 3982 7604
      3981 7603 3980 7605 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614
TIME...MOT...LOC 2000Z 300DEG 13KT 3987 7627

La Corte
Special weather statement, Jun 28, 3:13 PM EST, 1 minute before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Fri Jun 28 2019

PAZ035-036-282045-
Fulton PA-Franklin PA-
413 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm over
McConnellsburg, moving southeast at 20 mph.

Very heavy rain is expected along with wind gusts of 40 to 50 mph
and half inch hail are also possible.

Locations impacted include...
Waynesboro, Greencastle, St. Thomas, Mercersburg, McConnellsburg,
Marion, Fort Loudon, Claylick, Maugansville, State Line, Middleburg,
Williamson, Upton, Warrenton and Whitetail Ski Area.

LAT...LON 3972 7794 3995 7811 4006 7792 3972 7756
TIME...MOT...LOC 2012Z 326DEG 22KT 3995 7796

TRAVIS/LA CORTE

The radar

The Dover AFB radar (KDOX), 136 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 28, 3:14 PM EST
Where
Lancaster County, 0.81 mi ENE of Bethesda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.854, -76.286

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires in Martic Township.

Thunderstorm Wind, Huntingdon

When
June 28, 10:59 PM EST
Where
Huntingdon County, 3.76 mi SE of Aitch
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.340, -78.122

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Trough Creek State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837363, 837364.